Montana, 2017Damaging Wind in Montana, August 25, 2017
August 25, 2017 · NWS TFX · 1 event in 1 county or zone
An approaching trough and associated modest mid/upper jet supported the development of isolated severe thunderstorms in southwest Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching trough and associated modest mid/upper jet supported the development of isolated severe thunderstorms in southwest Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 24, 9:49 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 24, 9:49 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1049 PM MDT Thu Aug 24 2017
...Update to Aviation...
.SYNOPSIS...
Showers and a few thunderstorms will continue to move through
Southwest Montana overnight, mainly from Lincoln south. For
Friday and into the first half of next week, expect mostly dry
conditions along with a warming trend. By the middle portion of
next week...afternoon highs will average close to 15 degrees above
normal.
&&
.UPDATE...
The initial band of showers/storms associated with a SFC trough/cold
front continues to push into eastern Montana at this time.
Meanwhile, the main trough axis still lies to our west and is
proceeded by a modest mid/upper jet. This jet appears to be what is
providing enough lift to sustain thunderstorm activity from west of
Helena south to the MT/ID border. This jet will push east and weaken
tonight, but should still allow thunderstorms to impact parts of SW
MT through about 1-3am or so. For this reason, I upped pops from
Helena to Bozeman and points south. Latest obs/radar trends suggest
gusty winds and perhaps some hail will remain possible, but the
threat of strong storms should decrease as instability continues
to wane overnight. Across central MT, I kept a low-end chance of
showers in as the above-mentioned jet may glance that area with
enough lift to generate a few showers (mainly southern sections of
central MT). MARTIN
&&
.AVIATION...
Updated 0449Z.
Another upper level disturbance has triggered isolated/scattered
showers and thunderstorms mainly south of a KMSO-KGTF-KGGW line.
Light rain, occasional lightning strikes and gusty winds can be
expected from these storms through 09Z or so. Partly to mostly
cloudy conditions and widespread VFR conditions anticipated on
Friday. Another round of isolated/scattered thunderstorms develops
over the southern half of the forecast area after 20Z Friday and
continues through about 03Z Saturday. Areas of smoke also continue
to reduce visibility to MVFR conditions at times through the
forecast period. mpj
&&
.FIRE WEATHER...
An upper level disturbance will keep a risk of showers and
isolated thunderstorms going overnight, mainly Southwest Montana.
Gusty winds and occasional lightning continue to remain the main
threat with any stronger storm or collapsing shower/storm. It
will be a bit cooler on Friday with storms exiting the eastern
and southern portions of the region. For Saturday into early next
week...it will be mostly dry...warmer along with low humidity.
Isolated thunderstorms are possible mid next week. Brusda/MARTIN
&&
.PREV DISCUSSION...
/ISSUED 540 PM MDT Thu Aug 24 2017/
Tonight through Saturday...Showers and thunderstorms continue to
push northward through the region, as an upper level trof and weak
Pacific cool front move through the region. The shower activity
might be more widespread than previously thought...but rainfall
amounts are still quite light. Most areas are receiving less than
0.05 inches...with a few areas around 0.10 to 0.15 inches. Most of
the storms will diminish by 10 PM or so...but a few storms will
linger into Friday...especially east/south of Great Falls.
Afternoon highs will be slightly cooler on Friday...but dry and
warmer conditions return to the region on Saturday...as an upper
level ridge starts to rebuild over the region. Brusda
Saturday night through Thursday...The strong high pressure ridge
will remain over the southwest U.S. through this period. This
ridge will extend into Montana for the remainder of the weekend
into early next week, which will keep the forecast area dry and
afternoon temperatures well above normal. However, a series of
weak shortwave troughs are forecast to eject from a larger upper
level low pressure trough off the Pacific coast and help break
down the ridge during the middle of the week. The forecast models
differ on just how strong these shortwaves will be, but they do
agree on a more westerly flow aloft over the area. As a result, I
have focused the chance for showers/thunderstorms over the
mountains, with only a few showers/thunderstorms sporadically
moving over the plains. Would like to see better agreement before
being more specific with timing of convective activity. However,
this more westerly flow aloft will cause temperatures to cool a
bit closer to normal for late August by next Thursday.
Coulston/Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 81 51 84 / 20 0 0 0
CTB 49 77 44 82 / 0 0 0 0
HLN 56 83 53 87 / 50 10 20 0
BZN 51 84 49 85 / 50 20 30 0
WEY 45 74 39 77 / 40 40 30 0
DLN 50 82 48 84 / 50 10 10 0
HVR 55 81 51 86 / 20 0 10 0
LWT 55 80 51 83 / 50 20 30 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Deerlodge/Western
Beaverhead National Forest.
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Aug 24, 10:44 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1144 PM MDT Thu Aug 24 2017
MTZ015-053>055-250900-
Madison-Broadwater-Meagher-Gallatin-
Including the cities of Harrison, Pony, Waterloo, Cameron, Ennis,
Jeffers, McAllister, Toston, Townsend, Winston, Martinsdale,
Checkerboard, Ringling, White Sulphur Springs, Bozeman,
and Gallatin Gateway
1144 PM MDT Thu Aug 24 2017
...Thunderstorms to bring frequent lightning across southern
Montana early tonight...
A line of thunderstorms from Townsend to east of Ennis and west of
Big Sky area are currently producing frequent lightning. These
storms will continue to produce lightning as they move east
tonight...along with gusty winds up to 40 MPH. Isolated brief
heavy rain and small hail is possible...although thunderstorms
will be mainly dry. Those outdoors should seek shelter. New fire
starts are also possible to areas with extreme fire danger
conditions.
Thunderstorm Wind, Gallatin
- When
- August 25, 1:00 AM MST
- Where
- Gallatin County, 12 mi NE of Bozeman
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 45.803, -110.854
Mesonet station BBAS, Bridger Bowl - Base reported a measured wind gust of 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Texas, August 25 to 31, 201755 deaths · $41 billion · EF1 · 111 events
- Hurricane and Tornado in Texas, August 25 to 31, 20173 deaths · 64 injured · $4.8 billion · EF0 · 20 events
- Flash Flood in Nebraska, August 25, 2017$110,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 201752 kt wind · 14 events
- Flash Flooding in Oklahoma, August 25, 20177 events
- Hail and Damaging Winds in South Dakota, August 25, 20171.5 in hail · 7 events
- Marine Hurricane/Typhoon in Gulf of Mexico, August 25 to 26, 20176 events
- Flooding in Florida, August 25 to 28, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20172 events
- Flash Flood and Hail in South Dakota, August 25, 2017$2,000 · 1.75 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, August 25, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716719.